Drug-induced liver injury (DILI)due to the use of prescription and non-prescription medication by HIV-positive and HIV-negative patients is one of the main causes of acute liver failure and transplantation in Western countries and, although rare, has to be considered a serious problem because of its unforeseeable nature and possibly fatal course. Drug-induced steatosis (DIS)and steatohepatitis (DISH)are infrequent but well-documented types of DILI. Although a number of commonly used drugs are associated with steatosis, it is not always easy to identify them as causative agents because of the weak temporal relationship between the administration of the drug and the clinical event, the lack of a confirmatory re-challenge, and the high prevalence of non-alcoholic fatty liver disease (NAFLD)in the general population, which often makes it difficult to make a differential diagnosis of DIS and DISH. The scenario is even more complex in HIV-positive patients not only because of the underlying disease, but also because the various anti-retroviral regimens have different effects on liver steatosis. Given the high prevalence of liver steatosis in HIV-positive patients and the increasing use of drugs associated with a potential steatotic risk, the identification of clinical signs suggesting liver damage should help to avoid the possible misdiagnosis of “primary” NAFLD in a patient with DIS or DISH. This review will therefore initially concentrate on the current diagnostic criteria for DIS/DISH and their differential diagnosis from NAFLD. Subsequently, it will consider the different clinical manifestations of iatrogenic liver steatosis in detail, with specific reference to HIV-positive patients. Finally, the last part of the review will be dedicated to the possible effects of liver steatosis on the bioavailability of antiretroviral and other drugs.
- Drug-induced steatohepatitis
- Drug-induced steatosis
- Non-alcoholic fatty liver disease
ASJC Scopus subject areas